Alert archive / Kentucky / Flash Flood Watches in 2021

Flash Flood Watch 5, NWS Jackson, KY

August 17, 202114 counties in Kentucky

NWS Jackson, KY issued this flash flood watch at Aug 17, 2021, 4:05 AM EDT for 14 counties in Kentucky. It took effect at Aug 17, 2021, 2:00 PM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2021, 4:05 AM EDT (08:05 UTC)
In effect from
Aug 17, 2021, 2:00 PM EDT
Expired
Aug 18, 2021, 8:00 AM EDT
In force
18 hr
Issued by
NWS Jackson, KY
Flood severity
None

Counties Bell County, KY, Breathitt County, KY, Clay County, KY, Floyd County, KY, Harlan County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Perry County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 35 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

030 
WGUS63 KJKL 170805
FFAJKL

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Jackson KY
405 AM EDT Tue Aug 17 2021

KYZ087-088-118-120-171900-
/O.NEW.KJKL.FF.A.0005.210817T1800Z-210818T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell-Harlan-Letcher-Pike-
Including the cities of Cumberland, Coal Run, Whitesburg, Harlan, 
Middlesboro, South Williamson, Jenkins, Pikeville, Elkhorn City, and 
Pineville
405 AM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH 
WEDNESDAY MORNING...

The National Weather Service in Jackson has issued a

* Flash Flood Watch for a portion of southeast Kentucky, including 
  the following areas, Bell, Harlan, Letcher and Pike.

* From 2 PM EDT this afternoon through Wednesday morning.

* The arrival of moisture from former Tropical Storm Fred brings an  
  enhanced threat for flash flooding to far eastern parts of the 
  state this afternoon and tonight. Total rainfall amounts from 1 to 
  an isolated 3 inches, combined with wet soils from the rains of 
  this past week, will mean a potential for flash flooding into 
  Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

GREIF
4 follow-up statements
576 
WGUS63 KJKL 171729
FFAJKL

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Jackson KY
129 PM EDT Tue Aug 17 2021

KYZ086-107-109-110-112-113-115>117-119-180400-
/O.EXA.KJKL.FF.A.0005.210817T1800Z-210818T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry-Clay-Leslie-Martin-
Including the cities of Jackson, Wheelwright, Barbourville, 
Paintsville, Pippa Passes, Inez, Salyersville, Manchester, Hazard, 
Prestonsburg, Hyden, and Hindman
129 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

The National Weather Service in Jackson has expanded the

* Flash Flood Watch to include portions of northeast Kentucky and 
  southeast Kentucky, including the following areas, in northeast 
  Kentucky, Johnson and Martin. In southeast Kentucky, Breathitt, 
  Clay, Floyd, Knott, Knox, Leslie, Magoffin and Perry.

* Through Wednesday morning.

* The remnants of Tropical Storm Fred will bring a threat for flash 
  flooding to the region into Wednesday morning. Total rainfall of 1 
  to 3 is expected, with locally heavier amounts possible. On top of 
  wet soils from the rains of recent days, this will lead to a 
  potential of flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

KYZ087-088-118-120-180400-
/O.CON.KJKL.FF.A.0005.210817T1800Z-210818T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell-Harlan-Letcher-Pike-
Including the cities of Cumberland, Coal Run, Whitesburg, Harlan, 
Middlesboro, South Williamson, Jenkins, Pikeville, Elkhorn City, and 
Pineville
129 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING...

The Flash Flood Watch continues for

* A portion of southeast Kentucky, including the following areas, 
  Bell, Harlan, Letcher and Pike.

* Through Wednesday morning.

* The remnants of Tropical Storm Fred will bring a threat for flash 
  flooding to the region into Wednesday morning. Total rainfall of 1 
  to 3 is expected, with locally heavier amounts possible. On top of 
  wet soils from the rains of recent days, this will lead to a 
  potential of flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

HAL
132 
WGUS63 KJKL 180213
FFAJKL

Flood Watch
National Weather Service Jackson KY
1013 PM EDT Tue Aug 17 2021

KYZ086>088-107-109-110-112-113-115>120-181015-
/O.CON.KJKL.FF.A.0005.000000T0000Z-210818T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Bell-Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry-Clay-
Leslie-Letcher-Martin-Pike-
Including the cities of Jackson, Wheelwright, Paintsville, Pippa 
Passes, Inez, Whitesburg, South Williamson, Jenkins, Cumberland, 
Barbourville, Hazard, Prestonsburg, Middlesboro, Hyden, Elkhorn 
City, Pineville, Salyersville, Harlan, Pikeville, Coal Run, 
Manchester, and Hindman
1013 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING...

The Flash Flood Watch continues for

* Portions of northeast Kentucky and southeast Kentucky, including 
  the following areas, in northeast Kentucky, Johnson and Martin. In 
  southeast Kentucky, Bell, Breathitt, Clay, Floyd, Harlan, Knott, 
  Knox, Leslie, Letcher, Magoffin, Perry and Pike.

* Through Wednesday morning.

* The remnants of Tropical Storm Fred will bring a threat for flash 
  flooding to the region into Wednesday morning. Rainfall of 1 to 2 
  inches is possible across the watch area overnight, which should 
  bring event total rainfall into the 1 to 3 inch range, with 
  locally heavier amounts possible. Runoff from these rains on top 
  of already saturated soils will lead to flooding potential.

* Rises along streams, creeks, and area rivers to near bankfull and 
  minor flooding in some cases is possible by dawn on Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings or Flood Warnings be issued.

&&

$$

JP
560 
WGUS63 KJKL 180756
FFAJKL

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Jackson KY
356 AM EDT Wed Aug 18 2021

KYZ086>088-112-113-115>118-180900-
/O.CAN.KJKL.FF.A.0005.000000T0000Z-210818T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Bell-Harlan-Breathitt-Knott-Perry-Clay-Leslie-Letcher-
Including the cities of Manchester, Jackson, Cumberland, 
Barbourville, Hazard, Pippa Passes, Whitesburg, Harlan, Jenkins, 
Middlesboro, Hyden, Hindman, and Pineville
356 AM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southeast Kentucky, including 
the following areas, Bell, Breathitt, Clay, Harlan, Knott, Knox, 
Leslie, Letcher and Perry has been cancelled.

The rains from the remnants of Tropical Storm Fred have moved out of 
the area and any high water has receded, therefore the Flood Watch 
is cancelled.

$$

KYZ107-109-110-119-120-181200-
/O.EXT.KJKL.FF.A.0005.000000T0000Z-210818T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson-Magoffin-Floyd-Martin-Pike-
Including the cities of Wheelwright, Coal Run, Inez, Salyersville, 
Paintsville, Prestonsburg, South Williamson, Pikeville, and Elkhorn 
City
356 AM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 8 AM EDT THIS MORNING...

The Flash Flood Watch is now in effect for

* Portions of northeast Kentucky and southeast Kentucky, including 
  the following areas, in northeast Kentucky, Johnson and Martin. In 
  southeast Kentucky, Floyd, Magoffin and Pike.

* Until 8 AM EDT this morning.

* The remnants of Tropical Storm Fred are moving out of the area, 
  but not before leaving behind between 1 and 3 inches of rain 
  overnight. Runoff from these rains on top of already saturated 
  soils will lead to a continued potential for flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

GREIF
708 
WGUS63 KJKL 181152
FFAJKL

Flood Watch
National Weather Service Jackson KY
752 AM EDT Wed Aug 18 2021

KYZ107-109-110-119-120-181300-
/O.EXP.KJKL.FF.A.0005.000000T0000Z-210818T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson-Magoffin-Floyd-Martin-Pike-
Including the cities of Wheelwright, Coal Run, Inez, Salyersville, 
Paintsville, Prestonsburg, South Williamson, Pikeville, and Elkhorn 
City
752 AM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH WILL EXPIRE AT 8 AM EDT THIS MORNING...

The Flash Flood Watch for portions of northeast Kentucky and 
southeast Kentucky, including the following areas, in northeast 
Kentucky, Johnson and Martin. In southeast Kentucky, Floyd, Magoffin 
and Pike will expire at 8 AM EDT this morning.

The Flood Watch will be allowed to expire at 8 am EDT. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Aug 17, 2:35 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 17, 2:35 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
235 AM EDT Tue Aug 17 2021

.UPDATE...
Issued at 850 PM EDT MON AUG 16 2021

Convection had largely become isolated in nature during the
evening, but some recent shower and thunderstorm development over
the southeastern counties has occurred. In addition, showers and
few isolated thunderstorms are moving across far southwest VA and
may affect Letcher, Harlan, and Bell counties within the next
hour or two if they hold together. Further adjustments to grids
may be need to pops in that area and perhaps across the southeast
if convection persists. Otherwise, guidance suggests stratiform
rain/showers associated with Fred arriving late tonight into
Tuesday morning. With dewpoints in the upper 60s to low 70s
temperatures should not fall much further from where they are now.
However, fog may become a concern, particularly where clouds are
thin and this potential will continue to be monitored.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 530 PM EDT MON AUG 16 2021

The latest upper level map features a ridge centered across
central California, with deeper short wave energy moving towards
the Pacific Northwest. Further east, broad troughing is positioned
from the Great Lakes down through the southern Plains, with
ridging a bit weaker across the western Atlantic compared to
yesterday at this time, as Fred nears the Florida Panhandle. At
the surface, high pressure is centered across New England, with a
weak warm front arced from the Mid-Atlantic through the Ohio
Valley. The more sustained convection occurred across eastern
Kentucky earlier today, as the warm front lifted north and deep
moisture convergence was in place. Since this afternoon,
convection has been more scattered in nature, initiating as
convective temperatures are breached in a un capped environment.
Temperatures managed to get back into the mid 80s along the TN/VA
border, with mostly upper 70s to lower 80s for the highs
elsewhere.

The models are in decent agreement through the short term, with
Fred taking the path of least resistance between the stationary
trough laid out across the central CONUS and the western Atlantic
ridge. There are still timing issues associated with the tropical
system, with the GFS being more progressive and the ECMWF in the
slower camp. In general, the track has shifted east with time,
which will keep the heaviest rainfall on the leeward side of the
Appalachians. Still, PWATs will be high, peaking in and around 2
inches, so isolated hydro problems can not be ruled out,
especially by Tuesday night, when the main slug of moisture takes
aim at our far eastern locations.

Expect another downward turn in the PoPs this evening, as we lose
heating. PoPs will then ramp up towards dawn, as moisture
advection increases out ahead of Fred. Higher PoPs will continue
through the day on Tuesday, as Fred draws closer as well as the
additional aid of daytime heating. The more sustained moderate to
heavy rains will arrive sometime either late Tuesday
afternoon/early Tuesday evening, and continue through the night, as
the core of Fred passes through the area. Isolated flash flooding
will be possible, especially across locations that have already
seen heavy rainfall in the past few days. Temperatures will
continue to be more diurnally limited throughout the period,
thanks to mostly clouds skies and ongoing humid conditions. Lows
will range from the upper 60s to around 70, with highs in the
upper 70s to lower 80s.

.LONG TERM...(Wednesday through Monday)
Issued at 454 PM EDT MON AUG 16 2021

An unsettled pattern will continue into the extended, as remnants of
Fred and a series of upper levels waves pass through the area. To
start, remnants of Fred will sit across the Appalachians and work
northeast with time. Guidance has continued to suggest a slightly
more eastward shift. Analyzing some of the operational models,
though similar, do pose subtle differences. The NAM is the most
lean with precipitation and keeps the core of the system east of
the CWA. The GFS, Canadian, and ECMWF keep the core a bit further
west, passing along the edge of our Eastern Counties. These
solutions are more in line with the present NHC path. The ECMWF is
the slowest with the systems progression through the region,
while the GFS suggests remnants of Fred exiting several hours
earlier. The Canadian was between the two. ECME MOS PoP guidance,
specifically for late Wednesday/early Thursday, has decreased in
recent runs which could suggest the ECMWF is slowly catching up to
the trends of the GFS and Canadian. Given the rainfall today and
through the past weekend as well as trends in guidance, do think
some hydro issues can't be ruled out for our far eastern counties.
This is also in line with WPC's marginal Day 2 and 3 risk for far
Eastern Kentucky. If trends continue, we could see more of a rain
shadow effect, which would reduce PoPs & rainfall amounts along
these areas. Given the growing confidence and trends, have used
the blends solution as a base but have cut back PoPs to high-end
likely in the east and high- end chance in the far west Wednesday
afternoon.

Southerly flow through most of the period will continue to pump very
moist Gulf air across the area, boosting PWATs into the 1.75 to 2"
range midweek and onward. This is 2 standard deviations above the
norm for this time of the year. As what is left of Fred exits
Thursday, diurnally driven showers/storms will be possible
through the end of the work week. We could see a bit of a lull in
activity Friday night as we sit between our next system. A surface
low in Southern Canada with a cold front extending down through
the Upper and Mid Mississippi Valley will traverse east, bringing
renewed energy and rain chances through the end of the period.
These will be best during afternoon peak heating and decreasing as
instability lessons overnight.

Sensible weather will feature daily rain/storm opportunities
through the period. Given the cloud cover most days, temperatures
will stay near to slightly below average, in the low to mid 80s.
Similarly, lows will be in the mid and upper 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 235 AM EDT TUE AUG 17 2021

Generally VFR conditions are expected over the next few hours
before some fog may develop, dropping visibilities to MVFR
conditions. Widespread cloud cover will keep overnight
temperatures from dropping rapidly and should keep fog impacts at
the TAF sites to a minimum. Showers, and potentially a rumble of
thunder, will move in from the south towards dawn. Showers will
become more widespread during the afternoon with embedded
convection likely as tropical storm Fred approaches from the
south, bringing with it an influx of moisture into the area.
Visibilities may temporarily be reduced with any direct
precipitation impacts at the TAF sites. Winds throughout the
period will generally be 6 knots or less from the southeast or
east.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...GEOGERIAN
LONG TERM...BB
AVIATION...BATZ
Hazardous weather outlook, Aug 16, 4:09 PM EDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
409 PM EDT Mon Aug 16 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
409 PM EDT Mon Aug 16 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms will continue across Eastern Kentucky
through this evening, before lessoning to isolated coverage
overnight. Some of the storms could contain locally heavy
rainfall and lead to minor flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times, especially during the
afternoon and evening hours.

In addition, there is a potential for heavy rains across far
eastern Kentucky through midweek as moisture from former Tropical
Storm Fred lifts into the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding.

BB/Geogerian

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:57 PM EDTSpecial Weather StatementJKLLetcher33 min
Aug 17, 7:30 PM EDTAreal Flood AdvisoryJKLHarlan, Leslie, Letcher, Perry6 hr

Nearby

Flash Flood Watches in Kentucky, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.